Louisiana, 2012Flash Flood in Louisiana, August 11, 2012
August 11, 2012 · NWS LIX · 1 event in 1 county or zone
A frontal boundary aided in the development of slow moving thunderstorms during the morning hours. Flash flooding was reported in Slidell with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary aided in the development of slow moving thunderstorms during the morning hours. Flash flooding was reported in Slidell with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 11, 3:10 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 3:10 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 AM CDT SAT AUG 11 2012
.SHORT TERM...
AN UNUSUALLY STRONG UPPER LEVEL TROUGH IS DOMINATING THE EASTERN
THIRD OF THE NATION. THIS STRONG TROUGH HAS FORCED A FRONTAL
BOUNDARY INTO THE FORECAST TONIGHT. THIS BOUNDARY IS CURRENTLY
STRADDLED ALONG THE INTERSTATE 12 CORRIDOR...WITH CONVECTION
CONTINUING TO DEVELOP ALONG AND AHEAD OF THE BOUNDARY. THIS
CONVECTION WILL CONTINUE TO FIRE THROUGH THE MORNING HOURS...AND
HAVE BUMPED UP POPS SLIGHTLY FOR SOUTHERN ZONES TO 40 PERCENT IN
THE MORNING HOURS TO REFLECT THIS HIGHER RISK. GIVEN THE LARGE
DEGREE OF INSTABILITY...AND STRONG SUPPORT FOR DEEPER
UPDRAFTS...A FEW STRONGER THUNDERSTORMS PRODUCING GUSTY
WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH THE MORNING HOURS.
DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION THIS
AFTERNOON...AND CONTINUE INTO TONIGHT. THE DRY AIR ADVECTION WILL
BE MOST PRONOUNCED INITIALLY FROM AROUND 700 MB AND ABOVE...AS THE
MAIN UPPER LEVEL TROUGH AXIS PULLS TO THE EAST AND UPPER LEVEL
RIDGING BEGINS TO BUILD IN FROM THE WEST. WITH INCREASED
SUBSIDENCE ALOFT DEVELOPING...TEMPERATURES WILL WARM AND LAPSE
RATES WILL WEAKEN ACROSS MOST OF THE FORECAST AREA TONIGHT INTO
TOMORROW. SOME WEAK LOW LEVEL DRY AIR ADVECTION WILL ALSO TAKE
HOLD DURING THIS PERIOD...WHICH WILL ALLOW OVERNIGHT LOWS TO FALL
INTO THE MIDDLE TO UPPER 60S OVER INLAND ZONES. OVER THE COASTAL
WATERS...SOMEWHAT BETTER LAPSE RATES DUE TO THE WARMER WATER
TEMPERATURES WILL ALLOW FOR CONTINUED ISOLATED CONVECTION THROUGH
TONIGHT AND TOMORROW. THE DRIER AIRMASS OVER INLAND
AREAS...COMBINED WITH INCREASED SOLAR INSOLATION DUE TO A LACK OF
CLOUD COVER WILL ALLOW TEMPERATURES TO CLIMB INTO THE MIDDLE 90S
FOR SUNDAY.
THE FRONTAL BOUNDARY WILL DISSIPATE SUNDAY NIGHT AND MONDAY...AS
SURFACE RIDGING EXTENDS ACROSS THE EASTERN GULF OF MEXICO. RETURN
FLOW OFF THE GULF OF MEXICO WILL TAKE HOLD TOMORROW NIGHT AND
INTENSIFY ON MONDAY. AS MOISTURE ADVECTS BACK INTO THE AREA...PW
VALUES WILL INCREASE FROM AROUND 1.25 INCHES ON SUNDAY TO AROUND
1.75 INCHES BY MONDAY EVENING. THIS HIGHER THETA E
AIRMASS...COMBINED WITH MORE FAVORABLE LAPSE RATES AND SOME WEAK
POSITIVE VORTICITY ADVECTION WILL ALLOW FOR SOME ISOLATED
AFTERNOON CONVECTION TO DEVELOP MONDAY AFTERNOON.
.LONG TERM...
AS A SHALLOW AND FAST MOVING SHORT WAVE TROUGH SLIDES THROUGH THE
OHIO VALLEY ON TUESDAY...A WEAK FRONTAL BOUNDARY WILL SLIP INTO
THE LOWER MISSISSIPPI RIVER VALLEY. THIS FRONT WILL STALL OVER THE
FORECAST AREA AND DISSIPATE BY TUESDAY NIGHT. MODEL SOUNDINGS
INDICATE THAT PW VALUES WILL BE RUNNING BETWEEN 1.75 AND 2
INCHES...AND OVERALL INSTABILITY WILL BE FAIRLY HIGH WITH CAPE
VALUES OF AROUND 2000 J/KG. ALTHOUGH LAPSE RATES ARE NOT THE
GREATEST...STILL EXPECT TO SEE SCATTERED CONVECTION DEVELOP NEAR
THE WEAK FRONTAL BOUNDARY DURING THE AFTERNOON HOURS. GIVEN
THIS...HAVE KEPT CHANCE POPS IN PLACE FOR TUESDAY AFTERNOON. AS
THE BOUNDARY DISSIPATE TUESDAY NIGHT...AND OVERALL INSTABILITY
WANES...EXPECT TO SEE THE CONVECTIVE RISK DIMINISH RAPIDLY.
A MUCH DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE FOR
WEDNESDAY AND THURSDAY...AS WEAK RIDGING BUILDS BACK OVER THE
FORECAST AREA. OVERALL PW VALUES WILL FALL TO AROUND 1.5
INCHES...AND STRONG CAPPING WILL BE IN PLACE IN THE MID-LEVELS AND
INCREASED SUBSIDENCE ALOFT WARMS AND DRIES OUT THE AIRMASS. HAVE
KEPT IN TOKEN 20 PERCENTS DURING THE AFTERNOON HOURS...AS
LOCALIZED FORCING ALONG SEABREEZE AND LINGERING OUTFLOW BOUNDARIES
COULD SPARK OFF A FEW SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
ALSO WARM MIDWEEK...DUE TO THE DRIER AIRMASS AND INCREASED
SUBSIDENCE. HOWEVER...OVERNIGHT LOWS WILL ALSO DIP BACK INTO THE
UPPER 60S AND LOWER 70S OVER INLAND ZONES.
FRIDAY WILL BE A TRANSITIONAL DAY...AS THE WEAK RIDGING BREAKS
DOWN IN ADVANCE OF ANOTHER DEEPENING TROUGH AXIS IN THE PLAINS
STATES. THIS SYSTEM MAY FORCE ANOTHER COLD FRONT THROUGH THE
REGION NEXT WEEKEND. WITH INCREASED PVA TAKING HOLD AND PW VALUES
RISING BACK TO AROUND 1.75 INCHES FRIDAY AFTERNOON...CONDITIONS
WILL BE FAVORABLE FOR SOME SCATTERED CONVECTION. HAVE KEPT CHANCE
POPS IN PLACE FOR FRIDAY TO REFLECT THIS.
&&
.AVIATION...CONVECTION IS ALREADY REFIRING OVER PORTIONS OF THE CWA
AND WITH THE COLD FRONT EXPECTED TO MOVE INTO THE NRN PORTIONS OF
THE CWA BY SUNRISE AND THE 10/12 CORRIDOR BEFORE MIDDAY SCT
CONVECTION WILL CONTINUE TO BE POSSIBLE AT ALL TERMINALS WITH THE
EXCEPTION OF MCB WHICH SHOULD REMAIN DRY. WINDS WILL VEER AROUND TO
THE NORTH AT MCB POSSIBLY AS EARLY AS 10Z WITH TERMINALS ALONG THE
10/12 CORRIDOR OCCURRING B/T 15-18Z. ALONG THE SOUTHSHORE WINDS MAY
NOT QUITE TURN AROUND TO THE NORTH AS THE FRONT MAY STALL RIGHT
ALONG THE LA COAST SO LOOK FOR WINDS TO MORE THAN LIKELY GO CALM OR
LGT/VRB THIS AFTN AND OVERNIGHT. /CAB/
&&
.MARINE...COLD FRONT IS ON THE WAY BUT IT WILL STALL RIGHT ALONG THE
COAST/INNER WATERS BUT ONSHORE FLOW WILL QUICKLY RETURN BY SUN AFTN
AS THE FRONT RETREATS. THE NEXT LOW PRESSURE SYSTEM WILL ALREADY BE
DEVELOPING SUN OVER THE PLAINS AND BY MON AFTN WILL BY MOVE INTO
IN/MI WITH ANOTHER COLD FRONT DRAPED ACROSS THE MID MS VALLEY. THIS
FRONT WILL STALL JUST NORTH OF THE REGION TUE BUT ANOTHER COLD FRONT
IS EXPECTED TO PUSH INTO THE COASTAL WATERS EARLY NEXT WEEKEND AND
THE MODELS ARE EVEN INDICATING THAT IT COULD PUSH INTO THE CNTRL
GULF...THIS IS STILL AUGUST RIGHT??? /CAB/
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING TROPICS
EVACUATIONS IN ASSUMPTION PARISH DUE TO SLURRY
MONITORING CONVECTION
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 66 94 71 / 20 10 10 10
BTR 93 68 96 73 / 30 10 10 10
ASD 93 69 94 75 / 30 10 10 10
MSY 91 76 93 77 / 40 10 10 10
GPT 91 72 92 76 / 30 10 10 10
PQL 91 70 93 75 / 30 10 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
32Hazardous weather outlook, Aug 11, 5:06 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
606 AM CDT SAT AUG 11 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
606 AM CDT SAT AUG 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FOR AREAS
ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR. LOCALLY HEAVY
RAINFALL AND LIGHTNING WILL BE THE PRIMARY THREATS FROM THESE
THUNDERSTORMS. RAINFALL RATES OF AROUND 2 INCHES PER HOUR CAN BE
EXPECTED WHICH WILL PRODUCE LOCALIZED STREET FLOODING ISSUES IN
LOW LYING AND POOR DRAINAGE AREAS. THE THUNDERSTORM ACTIVITY WILL
DIMINISH BY THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO AFFECT THE AREA
TUESDAY. THIS STATIONARY BOUNDARY WILL SERVE AS A FOCUS FOR
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS.
ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON
AS ANOTHER FRONT APPROACHES.
.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT REQUESTED...ANY OBSERVED WIND
DAMAGE OR FLOODING SHOULD BE TIMELY REPORTED TO THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL.
32
In the hours before
Special weather statement, Aug 11, 3:02 AM CST, 2 hours 33 minutes before
LAZ050-072-111000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 AM CDT SAT AUG 11 2012
...STRONG THUNDERSTORM MOVING EAST AFFECTING LIVINGSTON PARISH...
SOUTHERN TANGIPAHOA PARISH...
AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF HAMMOND...OR ABOUT 7 MILES WEST
OF SPRINGFIELD...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KILLIAN...
SPRINGFIELD...HAMMOND...PONCHATOULA AND ROBERT
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
CAB
Local storm report, Aug 11, 5:16 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
616 AM CDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN WALKER 30.48N 90.87W
08/11/2012 M4.79 INCH LIVINGSTON LA EMERGENCY MNGR
RECORDED BETWEEN 3AM AND 5AM. MINOR STREET FLOODING
REPORTED ON LOW LYING STREETS.
&&
PGRIGSBYFlash Flood, St. Tammany
- When
- August 11, 5:35 AM CST to 6:20 AM CST
- Where
- St. Tammany County, Slidell Arpt to 2.81 mi SE of St Joe
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.350, -89.820
Multiple streets were impassible in Slidell, mainly across northern portions of the city. Over 5 inches of rain was measured at Slidell Airport in 2 hours and 15 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Tornado and Flash Flooding in California, August 11 to 12, 2012$230,000 · EF0 · 11 events
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 11, 2012$10,000 · 1 in hail · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392877.